[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1966

Accidental Intra-Arterial Injection of Penicillin

Author Affiliations

OAKLAND, CALIF
From the Children's Hospital Medical Center of Northern California, Oakland, Calif.

Am J Dis Child. 1966;111(5):552-556. doi:10.1001/archpedi.1966.02090080130015
Abstract

INADVERTENT intra-arterial injection of materials intended for intramuscular use is unusual but serious in its untoward effects.

The author has recently cared for an infant who received an injection of benzathine penicillin G and procaine penicilllin G mixture (Bicillin C-R 600) into the gluteal muscle. From the outcome it was postulated that the medication was introduced into a gluteal artery. The marked consequences of such a procedure are reported here to add additional warning to the hazard of buttock injections.

Report of a Case  This 2-month-old white female infant was in excellent health until Oct 31, 1964, when she developed an upper respiratory infection. On Nov 5, 1964, she was seen by her private physician. He injected 600,000 units of benzathine penicillin G and procaine penicillin G into the upper outer quadrant of the right buttock. Negative pressure was applied to the syringe and no blood was seen in the

First Page Preview View Large
First page PDF preview
First page PDF preview
×